Letters

Mineralocorticoid effects of high dose hydrocortisone

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.6999.260b (Published 22 July 1995) Cite this as: BMJ 1995;311:260
  1. Naveed A Sattar,
  2. Allan Gaw
  1. Registrar in pathological biochemistry Clinical lecturer Department of Pathological Biochemistry, University of Glasgow, Royal Infirmary, Glasgow G4 0SF

    *

    EDITOR,--In their recent Lesson of the Week B H Ramsahoye and colleagues highlight the mineralocorticoid effect of high dose hydrocortisone as the principal factor that resulted in the fall in serum potassium concentrations (2.9 to 2.0 mmol/l) in their patient.1 The episodes of ventricular fibrillation which followed were attributed to this fall in serum potassium concentration. Whereas intravenous hydrocortisone certainly contributed to the reduction in serum concentration of potassium, we suggest that other factors responsible for this change were a combination of inadequate supplementation, inappropriate cessation of potassium supplementation (at a serum concentration of 2.9 mmol/l), and, perhaps most importantly, significant continued urinary losses of potassium in the face of magnesium depletion.

    The authors suggest that a reduction in serum potassium concentration of 1 mmol/l represents depletion in total body potassium of 100-200 mmol. Other workers would put the figure at twice this, with serum potassium concentrations of 3.0 mmol/l and 2.0 mmol/l representing total body potassium deficits of 350 and 700 mmol respectively.2 3 4 Thus, potassium supplementation of 40-80 mmol per day, in the face of such a large deficit and continuing losses, was inadequate. This case illustrates clearly the need for substantial intravenous potassium supplementation in patients with potassium depletion.

    References

    View Abstract

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe